Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 7, 2021Allamakee County, Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 7, 2021, 1:08 AM CDT for Allamakee County, Clayton County, Fayette County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 1:08 AM CDT (06:08 UTC)
Expired
Jul 7, 2021, 2:00 AM CDT
In force
52 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS83 KARX 070608
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
108 AM CDT Wed Jul 7 2021

IAZ010-011-019-029-030-070700-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-
108 AM CDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS IS MOVING ACROSS NORTHEAST IOWA 
EARLY THIS MORNING...

At 107 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to near Sumner. Movement
was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...West Union, Calmar, Fort Atkinson,
Eldorado, and Ossian.

LAT...LON 4291 9208 4291 9217 4321 9221 4321 9208
      4324 9208 4335 9121 4331 9111 4326 9106
      4313 9118 4291 9114 4288 9110 4283 9110
      4280 9208
TIME...MOT...LOC 0607Z 263DEG 32KT 4316 9215 4288 9213 

$$

Shea

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:53 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 10:53 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1053 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CDT Tue Jul 6 2021

At 2 PM, a stationary front was located located from Aberdeen South
Dakota to Black River Falls. Temperatures along and south of this
front have warmed in the mid- to upper 80s and dew points have
climbed into the lower to mid-70s. 0-1 km CAPES have climbed into
the 1500 to 2000 J/kg range.  To the north of this front, residual
cloud cover has limited heating so far, but breaks in the clouds
should allow some warming even north of this front through the
afternoon. As a MCV approaches the area from the Sioux Falls area,
the deep effective shear will climb into the 30 to 35 knot range
later this afternoon and evening. This should support organized
short line segments and maybe a few supercells this afternoon. While
damaging wind gusts and appear to be the most likely threat, a brief
tornado or two will be possible with greater low-level shear from
backed surface flow along the stationary front in southeast
Minnesota and west-central Wisconsin. The severe weather threat in
our area looks to be confined between 3 PM and 10 PM. If a cold pool
can become established, there may be an organized wind threat later
this evening.

Showers and storms will diminish from northwest to southeast
across the forecast area Wednesday...as cold front tracks into the
Ohio River Valley. Cooler air advects into the forecast area and
high temperatures are expected to be in the 60s to middle 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Jul 6 2021

Surface ridge builds into the Upper Great Lakes Region Wednesday
night into Thursday. Any residual precipitation associated with
shortwave trough/front will diminish rapidly Wednesday night and
Thursday is looking mainly dry and cooler across the forecast area.
The 06.12z GFS/NAM 925mb temperatures cool down to plus 8 to plus 11
degrees celsius. High temperatures Thursday will be well below
normal...with highs in the upper 60s to middle 70s.

Focus turns to Friday...upper level trough remains over the Upper
Great Lakes Region and forecast area remains under northwest flow
aloft. The 06.12z deterministic models continue to be inconsistent
in timing of impulse embedded in the northwest flow aloft.
However...the trends the last several runs place the surface
features/impulse and stronger moisture convergence further south.
The combination of a further south placement of energy and surface
ridge over the Great Lakes Region...could delay onset of
showers/storms into the forecast area during the day Friday. With
the differences in models and GEFS members showing a wide range of
possibilities have continued trend with showers/storms moving into
the area during the day...mainly afternoon.

Main forecast concerns are precipitation chances Friday night through
Tuesday. The 06.12z GFS/ECMWF/GEM are in decent agreement in closing
upper level low over the Upper Midwest/Upper Great lakes Region this
weekend...then lift upper level trough into southern Canada and
develop west to east zonal flow aloft late in the forecast period.
Biggest issue will be timing of pieces of energy wrapping around the
upper level low into the forecast area and will impact the timing of
showers/storms into the forecast area. With the upper level closed
low over the Upper Midwest/Upper Great Lakes Region temperatures
through much of the forecast period will be below normal...with
highs generally in the 70s to lower/middle 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1042 PM CDT Tue Jul 6 2021

MVFR to IFR stratus spreads southward overnight and lingers
through the morning with localized spots falling to LIFR at times.
Fog is also possible in areas that received heavy rain overnight.
Ceilings gradually improve during the day and clear from west to
east in the evening. Showers and isolated thunderstorms persist
through the overnight hours, but push east during the morning.
Winds will be light from the north to northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Skow
Hazardous weather outlook, Jul 6, 10:00 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1000 PM CDT Tue Jul 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-080700-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1000 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A non-severe thunderstorms are possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible Wednesday, however severe
weather is not expected. After a short respite, thunderstorm
chances return Thursday night into early next week. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Jul 6, 8:49 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
849 PM CDT Tue Jul 6 2021

IAZ008-MNZ094-070215-
Mitchell-Mower-
849 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...

At 848 PM CDT, a strong thunderstorm was located near Northwood,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
St. Ansgar, Lyle, Stacyville, Rose Creek, Carpenter, and Toeterville.

LAT...LON 4361 9305 4365 9275 4338 9273 4339 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0148Z 266DEG 24KT 4350 9315

Skow
Local storm report, Jul 6, 9:43 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     4 NE NEW AMSTERDAM      44.03N 91.27W
07/06/2021                   LA CROSSE          WI   NWS EMPLOYEE

            SEVERAL LARGE TREES DOWN ON HOLSETH RD.

&&

DAS
Special weather statement, Jul 7, 1:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
108 AM CDT Wed Jul 7 2021

IAZ010-011-019-029-030-070700-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-
108 AM CDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS IS MOVING ACROSS NORTHEAST IOWA
EARLY THIS MORNING...

At 107 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to near Sumner. Movement
was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...West Union, Calmar, Fort Atkinson,
Eldorado, and Ossian.

LAT...LON 4291 9208 4291 9217 4321 9221 4321 9208
      4324 9208 4335 9121 4331 9111 4326 9106
      4313 9118 4291 9114 4288 9110 4283 9110
      4280 9208
TIME...MOT...LOC 0607Z 263DEG 32KT 4316 9215 4288 9213

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:49 PM CDTSpecial Weather StatementARXMower26 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.